The People's Perspective on Medicine

What Is the Trouble with Too Much Testosterone?

The FDA is warning men that taking too much testosterone could lead to heart attacks, heart failure, strokes, liver problems, infertility and depression.

The FDA has just issued a stronger warning about the hazards of too much testosterone. The previous warning from January, 2014, told men that taking testosterone could put them at risk for heart attacks and strokes. It restricted testosterone prescriptions to men with medical conditions that interfere with hormone production.

The Risks of Too Much Testosterone:

Inadequate testosterone may lead to symptoms such as fatigue, low libido or other sexual difficulties. Many men take it for such problems.

The agency is concerned that men may be taking testosterone to treat “low T.” Low T is due to aging rather than disease. In some cases, doctors have prescribed the hormone without determining a man’s own blood level.

The FDA is especially worried that men will abuse this male hormone or other anabolic steroids. Some bodybuilders have done this to bulk up their muscles. Taking too much testosterone could lead to heart attack, stroke, infertility, liver toxicity, depression, hostility and aggression.

Does the FDA Keep Up with the Science?

The Food and Drug Administration is a lot like a very large ocean liner. It takes a long time to make a course correction. When the science changes it takes a very long time for the FDA to readjust its thinking. The agency keeps scaring men about heart attack risk from testosterone therapy. What the agency does not point out is that low levels of testosterone are also dangerous.

For an overview of recent research on the Pros and Cons of Testosterone Therapy you may want to review this article from earlier this year. Then there is this:

Testosterone Side Effects: How Scary Are they?

Difficult Withdrawal from Too Much Testosterone?

The regulators also warn that men who have been using such products for some time may develop dependence and experience withdrawal symptoms if they stop suddenly. Men who discontinue testosterone treatment abruptly might experience depression, fatigue, irritability, loss of appetite, decreased libido, and insomnia.

Men concerned about low testosterone can raise their level naturally through diet and exercise. We discussed these possibilities with John LaPuma, MD, author of Refuel: A 24-Day Eating Plan to Shed Fat, Boost Testosterone, and Pump Up Strength and Stamina.

www.fda.gov

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.8- 9 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 6 comments
Comments
Add your comment

I have a question rather than a comment. What are the implications of these testosterone studies for Female-To-Male transgender individuals who rely on testosterone for their entire lives for their gender transition?

For those of us who were diagnosed with a genetic anomaly called Klinefelter’s Syndrome (46 XXY), testosterone replacement therapy is our only choice. Many men find out before birth that they are XXY because it is common (like 1 in 650). Some of us weren’t so lucky and we find out when we are trying to conceive. Age 30 was when I began testosterone cypionate injections weekly. I believe my free total free testosterone was 139 when it should have been 800 to 1200. So for us, we need our testosterone in the form of injections or the gels and beyond. What are we doing to our bodies by using these replacement therapies for 20 years and now the issue of high hemoglobin numbers are requiring us to lower our doses to avoid a stroke or arterial sclerosis.

I honestly believe that the American FDA is so far out of touch and so far behind in their research that some of what they are recommending or not recommending is now becoming dangerous, many other organisations around the world have bypassed the FDA 10 fold. Case in point is men taking Testosterone replacement therapy, why won’t they admit that testosterone replacement has done wonders for many of us men over 60, we have got our lives back again, strength, stamina, lobido, sex drive, and the big plus with all of the above is that many of us are so much healthier and we lose weight as a result of living a more active lifestyle. So I for one usually take the FDA’s recommendations with a grain of salt and feel much healthier and happier for it.

Life Extension had a article out recently (in March) about testosterone increasing insulin sensitivity in Diabetics. Of course, if you look you’ll find studies saying it doesn’t help, does help and it’s confusing. You know, fenugreek is supposed to help glucose & testosterone and cholesterol. My hubby & I are taking it again (very small amt) 2 times a day before meals & we’ll see if it helps the above. I already am sure it helps with T LOL

My husband had been getting testosterone shots every three weeks for many years for Low T. I was concerned about how this might be affecting his heart. He agreed to stop the shots for a few weeks this summer to see how he felt. Within a few weeks, he began experiencing hot flashes especially at night and wasn’t sleeping well. He went back on the shots and is back to normal. Did the abrupt stop cause the hot flashes?

Regarding taking testosterone, after I had my prostate removed because of early cancer detection, my urologist told me that taking the hormone could feed any cancer that might return, so to closely monitor my PSA if I did take it. This seems to be a concerned not addressed in the article.

* Be nice, and don't over share. View comment policy^